We recently had a HUGE med error in our facility which I think can serve as a good reminder to all of us to NEVER get complacent, NEVER trust anyone else to handle our medications and ALWAYS check the 5 rights before we give a medication.
We are fortunate in my pediatric hospital to have a satellite pharmacy for our medications. So if we need a stat med, pharmacy can make it right on the floor. We don't have to wait for it to be sent up from the regular pharmacy. This pharmacy covers PICU, NICU and Peds.
Recently a nurse from the Peds floor came to pick up a STAT dose of IV anti-epileptic medication for a patient having frequent seizures. The pharmacist handed her the medication, she went back to the floor, and gave the medication.
Immediately after she began giving the medication, the patient began gasping for breath and then stopped breathing. A code was called and our PICU team rushed over. The child was intubated and brought to our unit. It was suspected that he was seizing. He never lost a pulse, but was not breathing. We started out standard work up for a patient who had coded- ABG, glucose, blood culture, CBC, hook up to ventilator, call for x-ray and call for CT. EEG was set up which showed the patient was not seizing- but he was still not waking up.
After maybe 20 minutes someone from the peds floor came over hand handed the medication syringe to our attending physician. She simply said, "This is what he got." It was a syringe filled with Vecuronium. (For those who aren't familiar with Vec, it's a paralytic used for patients who are intubated. It paralyses all muscles- including the muscles used for respirations. But it has no sedative effects and leaves you totally awake and aware underneath.) This child had gotten the full dose (clearly labeled with the name of one of our PICU patients) that was meant to run over a 24 hour period, in about 15 minutes. He wasn't seizing- he was fighting to breathe. He wasn't waking up because he couldn't wake up. But he still felt all that was happening to him during the code.
If the 5 rights had been followed in this situation, everything would have been prevented. It was the wrong patient, the wrong medication, the wrong dose, the wrong time, the wrong reason. We, as nurses, were completely floored by the occurrence, and I think we all ran to our patient's rooms to double check everything that we had hanging.
So please, everyone. Even if it's an emergency med. Even if you're really busy. Even if the pharmacist handed you the syringe and said "this is what you need. Always check your medications before you give them.
Very fortunately, the patient suffered no long-term consequences as a result of this experience. He was extubated once the medication wore off. His CT showed no damage. The next day he was up and running around the ICU like nothing had ever happened. He is a very lucky boy.